High Wind, Toole
- When
- March 24, 8:30 AM MST to 9:30 AM MST
- Where
- Toole forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
A wind gust to 75 mph was reported at the Crooked Coulee automated site.
A low pressure system moving across southern Canada brought strong winds to the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were common.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system moving across southern Canada brought strong winds to the Rocky Mountain Front and adjacent plains. Wind gusts in excess of 60 mph were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 24, 5:15 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 615 AM MDT MON MAR 24 2008 UPDATED TO REMOVE WINTER WEATHER HIGHLIGHTS FOR ROCKY MTN FRONT .DISCUSSION... TODAY THROUGH WEDNESDAY...FOR TODAY A STRONG WESTERLY FLOW ALOFT WILL BE OVER THE FORECAST AREA. A CANADIAN WEATHER DISTURBANCE ALOFT WILL MOVE INTO NORTHCENTRAL AND NORTHEAST MONTANA LATE THIS AFTERNOON AND WILL AFFECT THOSE AREAS INTO TONIGHT. MEANWHILE FOR TONIGHT A BROAD UPPER RIDGE WILL DEVELOP OVER THE PACIFIC NORTHWEST AND THIS UPPER RIDGE WILL MOVE OVER THE FORECAST AREA ON TUESDAY. THIS RIDGE WILL LINGER OVER THE AREA INTO TUESDAY NIGHT. ON WEDNESDAY EXPECT SOUTHWEST FLOW ALOFT WITH AN INCREASE IN MOISTURE. AS FOR THE WEATHER HIGHLIGHTS...A BAND OF STRONG WINDS WILL BE OVER NORTHERN MONTANA THIS MORNING THEN WILL SHIFT SOUTH TO CENTRAL MONTANA BY LATE MORNING. WILL CONTINUE WITH THE HIGH WIND WARNING FOR A PORTION OF THE NORTHWEST PLAINS TODAY. WITH THE STRONG WINDS MOVING INTO CENTRAL MONTANA BY LATE MORNING..WILL ADD JUDITH BASIN AND FERGUS COUNTIES TO THE HIGH WIND WARNING. CAN NOT RULE OUT OTHER PORTIONS OF THE PLAINS SEEING LOCAL HIGH WINDS..BUT BECAUSE AM MOST CONFIDENT FOR THE TWO COUNTIES MENTIONED ABOVE DECIDED TO JUST HAVE THOSE TWO COUNTIES WITH A HIGH WIND WARNING. PRESSURE PATTERNS AT THE SURFACE AND STRONG WINDS ALOFT WILL WEAKEN BY TONIGHT SO EXPECT A FAIRLY RAPID DROPOFF IN WINDS. AS FOR THE WINTER WEATHER HIGHLIGHTS..RELATIVELY DRIER AIR WILL BE SPREADING SOUTH THIS MORNING AND AM ALREADY BEGINNING TO SEE THIS ON SATELLITE IMAGERY. EXPECT PRECIPITATION TO DIMINISH BY MID- MORNING SO HAVE DECIDED TO LINE UP WITH THE MISSOULA WEATHER OFFICE AND PLAN TO CANCEL THE HIGHLIGHTS AT 12Z. AS FOR CHANGES TO THE FORECAST...WILL BE MORE AGGRESSIVE IN DRYING THINGS OUT TODAY BOTH WITH RESPECT TO THE CHANCES OF PRECIPITATION AND ALSO WITH SKY COVER FORECASTS..MAINLY OVER THE NORTHERN ZONES. AM NOT SEEING MUCH MOISTURE WITH THE CANADIAN WEATHER DISTURBANCE MENTIONED ABOVE AND ALSO THE ASSOCIATED AIRMASS DOES NOT APPEAR TO BE PARTICULARLY UNSTABLE. SO WILL CONTINUE WITH THE DRY FORECAST BUT WILL NEED TO FOLLOW THE SITUATION RATHER CLOSELY. ON TUESDAY MODELS INDICATE A DRY AND STABLE AIRMASS. THERE COULD BE SOME LINGERING MOISTURE OVER FAR SW MONTANA SO WILL LEAVE IN SLIGHT CHANCE POPS THERE. ON WEDNESDAY THE AIRMASS WILL BE LESS STABLE IF NOT WEAKLY UNSTABLE. EXPECT A WEAK WEATHER DISTURBANCE ALOFT TO AFFECT THE AREA. LOW LEVELS OF THE ATMOSPHERE LOOK PRETTY DRY SO HAVE BACKED OFF ON THE THREAT OF PRECIPITATION FOR PORTIONS OF THE FORECAST AREA. BLANK WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE EXTENDED FORECAST PERIOD WILL BE CHARACTERIZED BY AN UNSETTLED UPPER LEVEL PATTERN. THE FIRST IN A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION BEGINNING WEDNESDAY NIGHT. GFS GUIDANCE CONTINUES TO SUGGEST THAT SIGNIFICANT MOISTURE AND FORCING WILL BE PRESENT OVER SOUTHWEST MONTANA DURING THE WEDNESDAY NIGHT THROUGH THURSDAY PERIOD. QPF AND FORECAST SNOW ACCUMULATIONS HAVE BEEN DECREASED SOMEWHAT OVER YESTERDAY...HOWEVER WINTER WEATHER HIGHLIGHTS MAY BE NECESSARY FOR SOUTHWEST MONTANA AS THIS PERIOD DRAWS NEAR. THERE IS A SLIGHT CHANCE OF RAIN AND SNOW MIX OVER THE NORTH CENTRAL PLAINS DURING THIS TIME AS WELL. WEAK UPPER LEVEL FEATURES WILL BE PRESENT OVER THE FORECAST AREA FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH PRECIPITATION LIKELY TO CONTINUE OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS ALONG THE CONTINENTAL DIVIDE. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE IN THIS UNSETTLED PATTERN. ZUMPFE SUNDAY AND MONDAY..ENSEMBLE MODELS NOT IN VERY GOOD AGREEMENT. HOWEVER...GFS AND ECMWF MODELS TO PROGGED AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE REGION...WITH MOST DYNAMICS REMAINING SOUTH OF MONTANA. THUS...WILL GO FOR A LITTLE COOLER THAN SEASONAL AVERAGE. THE PLAINS AND VALLEYS WILL BE MOSTLY DRY WIT ISOLATED TO SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND ALONG THE CONTINENTAL DIVIDE. WILLIAMSON DC && .AVIATION... UPDATED 1150Z. A FAST MOVING STORM SYSTEM WILL AFFECT THE REGION THRU 00Z...WITH HIGH PRESSURE DEVELOPING THEREAFTER. WIDESPREAD MOUNTAIN TOP OBSCURATIONS ARE ANTICIPATED ALONG THE CONTINENTAL DIVIDE AND OVER THE CENTRAL AND SOUTHWEST MOUNTAIN RANGES THRU 00Z. VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL NEAR ALL AREA TERMINALS DURING THE NEXT 24 HOURS. SHRASN WILL BE FOUND NEAR KBZN AND KHLN THRU 20Z. THE MAIN AVIATION THREAT THRU 00Z WILL BE WIND GUSTS TO 30KT NEAR KHLN...TO 40KT NEAR KGTF AND KHVR...AND TO 50KT FOR A TIME NEAR KCTB AND KLWT. WIND GUSTS ARE EXPECTED TO QUICKLY DIMINISH AFTER 00Z. ZUMPFE && .PRELIMINARY POINT TEMPS/POPS... GTF 43 22 45 21 / 10 0 0 0 CTB 39 20 40 16 / 10 0 0 0 HLN 50 25 45 26 / 30 0 0 10 BZN 52 22 45 23 / 40 20 10 20 WEY 39 16 37 19 / 80 70 30 60 DLN 51 22 41 23 / 50 20 10 10 HVR 49 22 47 17 / 10 10 10 0 LWT 46 20 41 21 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON FOR MTZ050-051. HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ010- 044>046. && SHORT TERM...BLANK LONG TERM...ZUMPFE/WILLIAMSON DC AVIATION...ZUMPFE WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 606 AM MDT MON MAR 24 2008 MTZ010-044>046-251215- EASTERN GLACIER-TOOLE-LIBERTY-EASTERN PONDERA- 606 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE HIGH WIND WARNING CONTINUES IN EFFECT UNTIL 6 PM MDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-011>014-047>049-054-251215- NORTHERN ROCKY MOUNTAIN FRONT-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-MEAGHER- 606 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT LOCAL SOUTHWEST TO WEST WIND GUSTS TO 60 MPH ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-251215- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 606 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC WEATHER SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOW LATE WEDNESDAY INTO EARLY THURSDAY. WINTER WEATHER HIGHLIGHTS MIGHT BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ050-051-251215- JUDITH BASIN-FERGUS- 606 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING WILL GO INTO EFFECT AT 10 AM MDT AND CONTINUE THROUGH 6 PM MDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
9 high wind. Local standard time, as filed.
A wind gust to 75 mph was reported at the Crooked Coulee automated site.
A wind gust to 59 mph was reported at the Cut Bank ASOS site.
A wind gust to 67 mph was reported at Rudyard 16SW. Also, a wind gust to 62 mph was reported at the Inverness DOT site.
A wind gust to 62 mph was reported at the Havre ASOS site.
A wind gust to 59 mph was reported at the Loma DOT site.
A wind gust to 58 mph was reported at the Great Falls ASOS site.
A wind gust to 67 mph was reported at Fort Belknap. Also a gust to 67 mph was reported at Harlem 2W.
A wind gust to 65 mph was reported at the Choteau Airport.
A wind gust to 64 mph was reported at Roy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85588, 85584, 85589, 85585, 85587, 85586, 85590, 85591, 85592.